Kentucky, 2017

Flash Flood and Damaging Winds in Kentucky, June 18, 2017

June 18, 2017 · NWS LMK · 8 events in 7 counties and zones

A very unstable and humid air mass interacted with a passing cold front during the afternoon hours on June 18. This sparked a round of strong to severe thunderstorms which brought locally damaging winds to parts of the Bluegrass region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A very unstable and humid air mass interacted with a passing cold front during the afternoon hours on June 18. This sparked a round of strong to severe thunderstorms which brought locally damaging winds to parts of the Bluegrass region. In addition, the very moist air mass resulted in heavy rain and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 18, 10:59 AM CST, 1 minute earlier.

Area forecast discussion, Jun 18, 10:59 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
1259 PM EDT Sun Jun 18 2017

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1030 AM EDT Sun Jun 18 2017

The expected midday lull in convection is upon us at this time. Out
of several overnight complexes, just one small segment is trying to
maintain intensity as it tracks across western Kentucky. These
storms are taking just enough of a southward trajectory that they
should push into Tennessee, but we could still see weakening
convection get into south-central Kentucky early this afternoon.

With the surface front still back across central Illinois, and
plenty of low-level moisture pooling just ahead of it, we still
expect fairly extensive coverage of showers and storms this
afternoon. However, the debris clouds left behind will limit
destabilization, so the intensity may not be what was previously
advertised.

Still, with decent mid-level winds and plenty of potential boundary
interactions, there remains some threat for isolated wet microbursts
and torrential rainfall, so our messaging about a wind and heavy
rain threat will continue. No significant forecast changes are
planned at this time.

Issued at 705 AM EDT Sun Jun 18 2017

Severe Thunderstorm Watch #350 was cancelled in coordination with
SPC and surrounding offices. The broken line of storms that moved
into the area seems to be only producing 40 mph winds or less, so
will handle with SPS's as needed. Have let the Watch go and have
updated all of the public products.

Main question for the rest of the day will be whether we can
destabilize once again for afternoon and evening storm potential.

.Short Term (Now through Monday)...
Issued at 345 AM EDT Sat Jun 17 2017

...Severe Storms & Locally Heavy Rain Possible This Afternoon and
Evening...

Currently, a convective complex stretches from the lower Great Lakes
down through NE Oklahoma. The complex has developed ahead of a
shortwave trough over the upper Midwest, but will gradually weaken
as it approaches our less unstable and less sheared airmass toward
dawn. Nevertheless, do expect to see scattered showers and a few
storms developing mainly across southern IN and northern KY on
remnant outflow and just ahead of what appears to be subtle mid
level speed max. Given marginally severe winds upstream and a
reasonably favorable environment in place across our NW, SPC has
coordinated a Severe Thunderstorm Watch. It is possible the
organized line will gust out prior to arriving, but may hold
together just long enough to bring an isolated damaging wind threat
before and around sunrise. Then, expect a relative lull in activity
through the rest of the morning and early afternoon.

As we move into the mid afternoon hours, expecting to see some
redevelopment of showers and storms along remnant
outflow/differential heating boundary just north of the Ohio River.
This boundary will effectively become the new cold front and will
slowly push SE through the late afternoon and evening as the mid
level trough axis approaches. Expect scattered to numerous
thunderstorms to push through ahead of the boundary this afternoon
and evening, aided by 1500-2500 J/KG of CAPE and marginal deep layer
shear. Any storm will pose a threat of intense rainfall rates and
lightning, along with an isolated threat of damaging winds and small
hail. At this point, thinking the very moist column may limit the
threat for larger hail, except for any storm out ahead of the main
PWAT axis. In fact, PWATs are expected to be around and just above 2
inches through the column over a narrow swath and any training of
storms could begin to produce localized hydro concerns. Overall, the
system looks just progressive enough to limit any widespread
concerns so will hold of on any Flash Flood Watch headlines at this
time, but will continue to monitor for the potential.

Think the best threat for a few bowing segments will be over
southern IN and northern KY where slightly better deep layer shear
~30 knots will be located. Further south, storm mode is expected to
be more multicell in nature with better potential for a wet
microburst as the damaging wind threat.

As we move into the overnight, another mid and upper speed max is
expected to round the base of the trough, and provide additional
forcing. Another round of showers and storms may develop across
central and southern KY where a heavy rain threat could persist. The
highest rainfall totals are expected to be across southern and
eastern KY where 1 to 2 inches of rain will be possible, with
locally higher amounts also possible in areas that see repeated t-
storm activity. Overall, total rainfall should be three quarters of
an inch or less along and north of the Ohio River through the event.

By Monday, the trough axis should slowly make its way into the Ohio
Valley, along with a mid level dry slot. Any showers and storms
lingering in the east should wane by afternoon and evening.

.Long Term (Monday Night through Saturday)...
Issued at 315 AM EDT Sun Jun 18 2017

As we move into the extended period, the region will be under the
influence of a strong upper level trough axis moving through the
region.  The trough does not look to move through too fast, so we
will get a couple of days of lower humidity along with more
seasonable temperatures.  Lows Monday night will cool into the upper
50s to the lower 60s with highs on Tuesday warming into the upper
70s to lower 80s. Lows look to cool back into the upper 50s to the
lower 60s Tuesday night.  A weak frontal boundary will attempt to
move southward toward the region on Wednesday.  However, the zonal
flow aloft will likely keep it a bit further north than previous
forecasts indicated.  Thus, we will still trend the forecast dry for
Wednesday with highs warming back into the lower to middle 80s.

As we close out the work week, the heat and humidity will be on the
increase as deeper moisture to our south gets drawn up into the
lower Ohio Valley.  A couple of passing shortwave troughs will
likely pass through yielding some chances of precipitation.  The
forecast becomes more challenging as we head into next weekend as a
possible tropical system in the Gulf of Mexico could landfall
somewhere along the US Gulf coast.  Current global models continue
to exhibit a wide range of solutions with landfall scenarios with a
span of landfall solutions from the Texas gulf coast eastward
through the Florida Panhandle.

Utilizing the multi-model consensus and long range ensembles, it
appears that a track more to the west looks more likely at this
point with some sort of landfall probably west of the MS River
region along the NW Gulf coast if the system gets going or holds
together, given that the shear across the Gulf is pretty high
throughout the period. Should this occur, the system looks to get
pulled northward into the belt of westerlies near the Ohio Valley.
This could bring some heavier rainfall to the region late this next
weekend.  For now, have kept much of the blended forecast intact,
which keeps PoPs highest on Saturday and Sunday. Temperatures
through the period will warm into the upper 80s to near 90 once
again for Thu/Fri, with lower-mid 80s expected by Sat/Sun.

&&

.Aviation (18Z TAF Update)...
Issued at 1255 PM EDT Sun Jun 18 2017

Low-confidence forecast given uncertainty of both impacts and timing
of likely afternoon/evening convection. Decent cluster of storms
developing over BWG provides a bit more confidence there, as we
expect intermittent MVFR ceilings and visibilties in thunderstorms
for the first couple hrs of the TAF.  SDF and LEX are a bit more
tricky, as an area of more steady rain west of SDF will try to
stabilize the boundary layer across that area. However, could see
enough differential heating to focus at least some thunderstorm
development, so will include a TEMPO for late afternoon/early
evening storms in both sites. Will keep the ceilings above fuel-
alternate, though the potential for storms will likely dictate
additional reserve fuel anyway. Visibility forecast is MVFR even in
the TEMPO groups, but brief pockets of IFR are likely to accompany
the heaviest rain for just a few min at a time.

Main thunder threat will end this evening, but SHRA will linger
until at least midnight in both BWG and LEX. Can't rule out thunder
as a wave is likely to ride ENE along the surface front, but
probability is too low to include it at this time. Will keep
conditions above fuel-alternate at BWG, but a few hrs of fuel-
alternate MVFR ceilings are likely at LEX behind the front.

SDF will be quicker than the others to taper down the precip, and
should remain VFR through the night and into Monday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........BJS/RAS
Short Term.....BJS
Long Term......MJ
Aviation.......RAS
Hazardous weather outlook, Jun 18, 4:44 AM CST, 6 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
644 AM EDT Sun Jun 18 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
644 AM EDT Sun Jun 18 2017 /544 AM CDT Sun Jun 18 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms will be around this morning. The
main threats are brief heavy rainfall, gusty winds to 40 mph, and
cloud to ground lightning.

Additional thunderstorms will be possible later this afternoon as a
frontal boundary slowly moves through the area. Localized heavy
rainfall will be a concern along with cloud to ground lightning and
gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report observed strong winds or damage to
the National Weather Service in Louisville this morning and again
this afternoon and evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Jun 18, 5:30 AM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
730 AM EDT SUN JUN 18 2017

KYZ024-027-028-181215-
Grayson-Hardin-Breckinridge-
730 AM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAYSON...SOUTHWESTERN
HARDIN AND SOUTHEASTERN BRECKINRIDGE COUNTIES...

At 729 AM EDT/629 AM CDT/, a strong thunderstorm was located near
Leitchfield, moving east at 40 mph.

Wind gusts 30-40 mph and torrential rainfall are possible with this
storm.

Locations impacted include...
Leitchfield, Clarkson, Caneyville, Concord, Seven Corners, Saint
Paul, Eastview, Tousey, Do Stop and Flint Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3771 8606 3746 8595 3740 8654 3754 8660
      3755 8659 3755 8658 3756 8658 3756 8659
      3758 8661
TIME...MOT...LOC 1129Z 249DEG 41KT 3752 8640

ZT
Special weather statement, Jun 18, 10:24 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
1124 AM CDT SUN JUN 18 2017

KYZ061-070-072-181700-
Logan-Simpson-Butler-
1124 AM CDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN...WESTERN SIMPSON
AND SOUTHWESTERN BUTLER COUNTIES...

At 1124 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Weir to near
Guthrie. Movement was east at 35 mph.

Wind gusts up to 40 mph and torrential rainfall are possible with
these storms.

Locations impacted include...
Russellville, Anderson, Auburn, Adairville, Lewisburg, Insco, Spa,
Dimple, Epleys and Leetown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3706 8705 3707 8694 3709 8690 3711 8689
      3713 8690 3713 8691 3715 8693 3716 8662
      3701 8667 3688 8661 3665 8662 3664 8706
TIME...MOT...LOC 1624Z 259DEG 32KT 3709 8712 3660 8723

ZT
Special weather statement, Jun 18, 10:55 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
1155 AM CDT SUN JUN 18 2017

KYZ071>073-181730-
Warren-Simpson-Allen-
1155 AM CDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SIMPSON...WESTERN ALLEN
AND SOUTHWESTERN WARREN COUNTIES...

At 1155 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles east of Russellville to 7 miles
north of Cross Plains. Movement was east at 30 mph.

Wind gusts around 40 mph and torrential rainfall are likely with
these storms.

Locations impacted include...
Woodburn, Allen Springs, Black Jack, West Fork, Rich Pond, Clare,
Geddes, Greenhill, Mcelroy Ford and Raley Ford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3665 8659 3665 8675 3675 8674 3681 8670
      3684 8669 3688 8666 3688 8661 3690 8662
      3692 8625 3664 8627 3665 8651 3664 8654
      3664 8655 3663 8656
TIME...MOT...LOC 1655Z 261DEG 22KT 3684 8669 3665 8672

ZT

The radar

The Ft Campbell radar (KHPX), 39 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Logan

When
June 18, 11:00 AM CST
Where
Logan County, Adairville
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.670, -86.850

A house was struck by lightning and caught on fire. The house burned to the ground.

Thunderstorm Wind, Nelson

When
June 18, 3:28 PM EST
Where
Nelson County, 1.76 mi SE of Bloomfield
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.880, -85.300

Local law enforcement reported downed trees blocking the road near the intersection of Highway 62 and Highway 55.

Flash Flood, Nelson

When
June 18, 3:40 PM EST
Where
Nelson County, 0.55 mi E of Bloomfield to 0.98 mi E of Bloomfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.900, -85.310

Law enforcement reported that parts of Highway 62 south of Bloomfield became impassable due to flash flooding and was briefly closed.

Thunderstorm Wind, Franklin

When
June 18, 3:54 PM EST
Where
Franklin County, 1.29 mi WSW of Frankfort
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.190, -84.870

Local broadcast media reported trees and power poles snapped.

Thunderstorm Wind, Woodford

When
June 18, 3:58 PM EST
Where
Woodford County, Versailles
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.050, -84.730

Local media reported trees down in the area.

Thunderstorm Wind, Fayette

When
June 18, 4:02 PM EST
Where
Fayette County, 0.81 mi N of Greendale
Measured
53 kt (61 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
38.112, -84.519

Local media reported trees and power lines down on Georgetown Road.

Thunderstorm Wind, Madison

When
June 18, 4:39 PM EST
Where
Madison County, 1.78 mi WSW of Richmond
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.740, -84.330

State officials reported trees down west of Richmond.

Thunderstorm Wind, Clark

When
June 18, 4:50 PM EST
Where
Clark County, 1.68 mi NE of Renick
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.084, -84.175

Local law enforcement reported downed trees blocking portions of Highway 627 near the Bourbon County line.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694331, 694332, 694330, 694333, 694334, 694335, 694336, 694337.